Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, August 10 to 13, 2020

August 10 to 13, 2020 · NWS OUN · 25 events in 10 counties and zones

A line of thunderstorms crossed much of northwest and central Oklahoma during the evening of the 13th, with numerous reports of severe winds received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms crossed much of northwest and central Oklahoma during the evening of the 13th, with numerous reports of severe winds received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 5:32 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 10, 5:32 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 PM CDT Mon Aug 10 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 140 PM CDT Mon Aug 10 2020

Isolate showers and thunderstorms will persist across northern
reaches of Oklahoma this afternoon in the hot and very humid
airmass. Aloft, a weak mid-level wave will approach KS and
northern Oklahoma later today and provide more support for
showers/storms this evening and overnight. A dry line over the
western panhandles this afternoon will initiate more storms as it
moves east into the central panhandles by early evening. Some of
these storms are expected to move into western and northern
Oklahoma this evening and continue across at least the north into
early Tuesday. By this time, the upper trough will move across
northern Oklahoma and keep scattered showers and clouds around
east of I-35 into Tuesday afternoon.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 243 PM CDT Mon Aug 10 2020

The upper-level ridge over the desert Southwest will remain the
main feature affecting our weather through the period. After the
upper-level wave from tonight/tomorrow moves off to the southeast,
there is little in the way of disturbances in the flow until at
least the weekend. Around that time, the upper high shifts north
into Utah and vicinity, altering the northwest flow to more
northerly flow across the southern Plains. This will, assuming it
happens, help bring somewhat cooler air into the region this
weekend. It may also bring more widespread chances for rain.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Mon Aug 10 2020

Thunderstorms have erupted near a weak surface boundary near the
Oklahoma/Kansas border, aided by an upper-level wave. As the wave
departs to the southeast, and nighttime cooling commences, the
storms are expected to diminish. However, there is great
uncertainty regarding whether or not (and where) storms may form
on surface outflow boundaries during the night...and into Tuesday
morning. We have included VCTS for KWWR and KPNC this evening, as
storms should be near those airports for another couple of hours
or so, but otherwise have not mentioned TS because of the low
probability. Otherwise, expect mainly south winds and VFR
conditions.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  96  75  96 /  20  20  10  10
Hobart OK         75  99  75 100 /  30  10  10   0
Wichita Falls TX  78  99  77 100 /   0  10   0   0
Gage OK           67  98  71 101 /  50  10  20  10
Ponca City OK     73  94  73  93 /  50  30  20  20
Durant OK         77  98  76  98 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Aug 10, 11:39 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1239 PM CDT Mon Aug 10 2020

OKZ004>048-050>052-TXZ083>090-111100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1239 PM CDT Mon Aug 10 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms will be possible late this afternoon this evening,
mainly across northern Oklahoma. Strong to severe storms capable
of damaging wind gusts will be possible.

.DAYS TWO TH

In the hours before

Special weather statement, Aug 10, 3:29 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
429 PM CDT Mon Aug 10 2020

OKZ007-008-102200-
Kay OK-Grant OK-
429 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay and eastern
Grant Counties Until 500 PM CDT...

AT 424 PM CDT, a strong thunderstorm was located 7 miles west of
Braman, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Braman and Blackwell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3691 9724 3686 9749 3694 9755 3700 9741
      3700 9724
TIME...MOT...LOC 2124Z 239DEG 13KT 3693 9747

Mahale
Special weather statement, Aug 10, 4:03 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
503 PM CDT Mon Aug 10 2020

OKZ004-102230-
Harper OK-
503 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
530 PM CDT...

AT 500 PM CDT, a strong thunderstorm was located 6 miles southeast of
Englewood, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Flooding in areas of poor drainage...

This storm will remain over mainly rural areas of northwestern Harper
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9976 3691 9975 3689 9995 3697 10000
      3700 10000
TIME...MOT...LOC 2200Z 249DEG 3KT 3697 9992

Mahale
Special weather statement, Aug 10, 4:05 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
505 PM CDT Mon Aug 10 2020

OKZ006-102230-
Alfalfa OK-
505 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Alfalfa County Until
530 PM CDT...

AT 500 PM CDT, a strong thunderstorm was located near Amorita, moving
northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Amorita, Byron and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9811 3690 9811 3687 9832 3694 9839
      3700 9834
TIME...MOT...LOC 2200Z 240DEG 15KT 3695 9828

Mahale
Special weather statement, Aug 10, 5:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
608 PM CDT Mon Aug 10 2020

OKZ008-102330-
Kay OK-
608 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 630
PM CDT...

AT 604 PM CDT, strong thunderstorms were along a line extending from
5 miles northwest of Grainola to 5 miles southwest of Kaw City,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Kaw City and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3675 9687 3675 9689
      3668 9693 3669 9701 3670 9701 3700 9676
      3700 9675
TIME...MOT...LOC 2304Z 261DEG 16KT 3700 9670 3672 9693

Mahale
Special weather statement, Aug 10, 5:13 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
613 PM CDT Mon Aug 10 2020

OKZ004-005-102330-
Harper OK-Woods OK-
613 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper and
northwestern Woods Counties Until 630 PM CDT...

AT 609 PM CDT, a strong thunderstorm was located 5 miles northeast of
Selman, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Flooding in areas of poor drainage...

This storm will remain over mainly rural areas of northeastern Harper
and northwestern Woods Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3680 9948 3692 9946 3695 9928 3672 9930
TIME...MOT...LOC 2309Z 276DEG 3KT 3685 9940

Mahale
Special weather statement, Aug 10, 5:30 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
630 PM CDT Mon Aug 10 2020

OKZ004-005-110015-
Harper OK-Woods OK-
630 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Harper and northwestern
Woods Counties Until 715 PM CDT...

AT 628 PM CDT, strong thunderstorms were along a line extending from
13 miles southwest of Aetna to 9 miles south of Buffalo to near
Rosston, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Flooding in areas of poor drainage...

Locations impacted include...
Laverne, Buffalo, Rosston and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9896 3662 9962 3666 10000 3688 10000
      3687 9965 3700 9935
TIME...MOT...LOC 2328Z 313DEG 10KT 3697 9916 3670 9960 3679 9993

Mahale

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Woods

When
August 10, 5:35 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
August 10, 5:40 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
August 10, 5:45 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
August 10, 5:50 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
August 10, 5:55 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Alfalfa

When
August 10, 7:10 PM CST
Where
Alfalfa County, 0.89 mi SW of Cherokee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.740, -98.360

Thunderstorm Wind, Ellis

When
August 10, 7:19 PM CST
Where
Ellis County, 0.56 mi W of Gage
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
36.320, -99.770

Train derailment with 15-20 train cars off tracks.

Thunderstorm Wind, Ellis

When
August 10, 7:19 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

Thunderstorm Wind, Dewey

When
August 10, 7:55 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
August 10, 8:00 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
August 10, 8:10 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Beckham

When
August 10, 8:30 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Thunderstorm Wind, Beckham

When
August 10, 8:37 PM CST
Where
Beckham County, 3.14 mi ENE of Delhi
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -99.630

Estimated severe wind gust.

Thunderstorm Wind, Kiowa

When
August 10, 9:30 PM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.040

Thunderstorm Wind, Kiowa

When
August 10, 9:30 PM CST
Where
Kiowa County, 0.69 mi N of (Hbr)hobart Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -99.050

Thunderstorm Wind, Kingfisher

When
August 10, 9:45 PM CST
Where
Kingfisher County, 2.63 mi ESE of Kingfisher
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.840, -97.890

Tree fell on car and broke windshield and damaged hood. Time estimated from radar.

Thunderstorm Wind, Kingfisher

When
August 10, 9:48 PM CST
Where
Kingfisher County, 2.63 mi ESE of Kingfisher
Measured
58 kt (67 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.840, -97.890

Thunderstorm Wind, Kingfisher

When
August 10, 9:50 PM CST
Where
Kingfisher County, 2.18 mi SW of Kingfisher
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -97.960

Thunderstorm Wind, Comanche

When
August 10, 10:20 PM CST
Where
Comanche County, Meers
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
34.780, -98.580

Thunderstorm Wind, Comanche

When
August 10, 10:29 PM CST
Where
Comanche County, 2.27 mi E of Meers
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.780, -98.540

Estimated severe wind gust.

Thunderstorm Wind, Caddo

When
August 10, 10:32 PM CST
Where
Caddo County, 0.69 mi S of Anadarko
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.070, -98.240

Estimated severe wind gust.

Thunderstorm Wind, Comanche

When
August 10, 10:46 PM CST
Where
Comanche County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.780, -98.290

Estimated severe wind gust.

Thunderstorm Wind, Kiowa

When
August 10, 11:16 PM CST
Where
Kiowa County, 0.69 mi N of (Hbr)hobart Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -99.050

Thunderstorm Wind, Kiowa

When
August 10, 11:20 PM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.040

Hail, Kay

When
August 13, 12:35 AM CST
Where
Kay County, Kaw City
Measured
1.75 in hail
Reported by
Public
Coordinates
36.760, -96.860

Time estimate from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915879, 915880, 915881, 915882, 915883, 915884, 915957, 916013, 916014, 916015, 916016, 916017, 916018, 916019, 916020, 919059, 916021, 916022, 916023, 916024, 916025, 916026, 916027, 916028, 916029.